Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 70, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2004, 6:33 PM CDT for Ness County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 6:33 PM CDT (23:33 UTC)
- Expired
- May 17, 2004, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ness County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -498 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 568 m²/s²
- 0-3 km storm-relative helicity
- 639 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119 WUUS53 KDDC 172333 SVRDDC KSC135-180015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 633 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH SOUTHEAST OF NESS CITY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 11 MILES SOUTH OF NESS CITY AROUND 655 PM CDT 9 MILES SOUTH OF BAZINE AROUND 715 PM CDT LAT...LON 3842 10017 3826 10015 3826 9959 3856 9960 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:06 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 17, 3:06 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT MON MAY 17 2004 .DISCUSSION... DAYS 1-2... MAIN CHALLENGES WILL BE CONVECTIVE LOCATION AND TEMPERATURES THE NEXT COUPLE OF DAYS. SURFACE FRONT CURRENTLY STRETCHES NORTHEAST FROM A SURFACE LOW IN THE KSPD-KEHA AREA. DRYLINE LIES SOUTH OF THE LOW ACROSS THE PANHANDLES. LOOKS LIKE THE INTERACTION BETWEEN THESE FEATURES WILL BE THE FOCUS FOR POSSIBLE CONVECTION LATE THIS AFTERNOON AND EVENING. A FLY IN THE OINTMENT IS THE FAIRLY STRONG CAP, LACK OF BACKED FLOW AHEAD OF THE SURFACE LOW, AND SOME HIGH CLOUDS THAT ARE CURRENTLY MOVING ACROSS INTO WESTERN KS THAT WERE GENERATED OVER THE ROCKPILE. IF STORMS DO GO UP, THERE IS ENOUGH DEEP LAYER SHEAR FOR SOME STORM ORGANIZATION. STORMS ARE ALSO GOING UP ALONG THE LEE SLOPES IN AN UPSLOPE REGIME BEHIND THE FRONT. THIS ACTIVITY MAY CONGEAL AND FORM AND MCS THAT WILL MOVE EAST INTO WESTERN KS LATER TONIGHT AS THE LLJ INTENSIFIES AGAIN OVER THE PLAINS. HIGHS TOMORROW WILL BE TRICKY AS TEMPS ARE ONLY IN THE LOW TO MID 60S NORTH OF THE FRONT WITH LOW CLOUD COVER. IF THE FRONT SAGS SOUTH THRU OUR AREA WE COULD SEE THOSE SAME CONDITIONS TOMORROW, ESPECIALLY ACROSS THE NORTH. HAVE LOWERED CURRENT GRIDS BY SEVERAL DEGREES ACROSS THE NORTH AND CENTRAL AREAS. ALSO INTERESTING TO NOTE IS THE MESOETA LEAVES AN OUTFLOW BOUNDARY ACROSS OUR EASTERN ZONES. THE QUESTION FOR CONVECTION WILL BE THE CAP AS IT WILL CONTINUE TO GET STRONGER WITH TIME. UPPER HEIGHTS RISE ON WEDNESDAY OVER THE PLAINS AS THE PATTERN AMPLIFIES WITH LOWERING HEIGHTS IN THE WEST. ETA MODEL SOUNDINGS MIX US OUT TO AROUND 100 DEGREES WITH A SW WIND. ETA IS PROBABLY DRYING US OUT TOO MUCH BEHIND THE DRYLINE AS EVEN THE MET GUIDANCE DOESNT AGREE WITH THE SURFACE DEWPOINT GRAPHIC PLOTS. WILL RAISE HIGHS INTO THE LOW TO MID 90S. WILL LEAVE A SLGT POP IN AHEAD OF THE DRYLINE, BUT WITH 1000-500MB THICKNESSES APPROACHING OR EXCEEDING 5820 METERS, THE LOWER TROPOSPHERE MAY BE TOO WARM TO SUPPORT CONVECTION. DAYS 3-7... THE MEDIUM RANGE MODELS ARE SUGGESTING A PERSISTENT UPPER TROUGH ALONG AND OFF THE WEST COAST OF THE U.S. WITH SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. THIS SHOULD KEEP A SURFACE FRONT IN PLACE SOMEWHERE ACROSS THE CENTRAL PLAINS AS FORECAST BY THE ECMWF AND GFS MODELS AT LEAST INTO THURSDAY BUT THIS COULD BE LIFTED TO THE NORTH A BIT TOWARD THE WEEKEND AS THE UPPER LEVEL RIDGE BUILDS A LITTLE. BY NEXT WEEKEND, THE EC AND GFS ARE HINTING AT A MORE SIGNIFICANT WAVE EJECTING OUT OF THE SOUTHWEST ALTHOUGH THE EC HAS THE BETTER DYNAMICS SHIFTED NORTHWARD INTO THE DAKOTAS. CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE AREA LATE SATURDAY AND WILL LEAVE INTACT. HAVE INSERTED POPS TO THE FORECAST FOR MONDAY NIGHT AS THE GFS CONTINUES THE DECENT SOUTHWEST FLOW ALOFT AND ANY MINOR RIPPLES IN THE FLOW WOULD LIKELY BE CAPABLE OF GENERATING SOME LATE AFTERNOON/NIGHTTIME THUNDERSTORMS, ESPECIALLY WITH THE SURFACE BOUNDARY CONTINUING TO BE IN THE VICINITY. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 75 61 94 / 50 20 20 20 GCK 57 76 60 93 / 60 20 20 10 EHA 58 83 60 92 / 20 20 20 10 LBL 59 82 62 92 / 20 20 20 10 HYS 57 70 60 93 / 60 20 20 20 P28 63 80 65 91 / 30 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, May 17, 5:45 AM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 545 AM CDT MON MAY 17 2004 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 545 AM CDT (445 AM MDT) MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND TONIGHT ACROSS MUCH OF THE REGION. THUNDERSTORM INITIATION IS LIKELY AFTER 4 PM IN THE VICINITY OF JOHNSON, ULYSSES AND SYRACUSE. STORMS WILL INCREASE RAPIDLY IN NUMBERS TOWARD EVENING. THE THREAT WITH THE STORMS WILL BE DAMAGING HAIL AND HIGH WIND. TORNADOES WILL ALSO BE POSSIBLE WHERE THUNDERSTORM BASES LOWER IN PROXIMITY TO HIGHER LEVELS OF SURFACE MOISTURE. IN ADDITION TO THE SEVERE WEATHER THREAT, THE POSSIBILITY OF EXCESSIVE RAINFALL WILL INCREASE AS THE STORMS EVOLVE INTO A COMPLEX OF CELLS. AREAS THAT RECEIVED HEAVY RAIN SUNDAY EVENING COULD GET ANOTHER DOSE OF HEAVY RAIN AND PERSONS IN THOSE AREAS SHOULD BE ALERT TO WEATHER CONDITIONS, ESPECIALLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND EVENING. THESE STORMS COULD ALSO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND EVENING...FIRST IN FAR WESTERN KANSAS AND THEN FARTHER EAST INTO THE DODGE CITY, NESS CITY AND HAYS AREAS THIS EVENING. 07
In the hours before
Local storm report, May 17, 4:00 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND GST 2 W HEALY 38.60N 100.66W
05/16/2004 60 MPH LANE KS STORM CHASER
0630 PM HAIL 12 NE SCOTT CITY 38.60N 100.75W
05/16/2004 1.75 INCH SCOTT KS STORM CHASER
0702 PM HAIL 13 N SCOTT CITY 38.67N 100.91W
05/16/2004 0.75 INCH SCOTT KS PUBLIC
0727 PM HAIL 12 N SCOTT CITY 38.65N 100.91W
05/16/2004 1.00 INCH SCOTT KS TRAINED SPOTTER
0728 PM HAIL 15 NW SCOTT CITY 38.63N 101.10W
05/16/2004 0.75 INCH SCOTT KS PUBLIC
0810 PM HAIL 10 NNE SCOTT CITY 38.61N 100.84W
05/16/2004 0.75 INCH SCOTT KS PUBLIC
0815 PM HAIL 2 NE MANNING 38.56N 100.69W
05/16/2004 1.75 INCH SCOTT KS PUBLIC
0818 PM HAIL 7 NNE SCOTT CITY 38.57N 100.86W
05/16/2004 2.00 INCH SCOTT KS STORM CHASER
0823 PM HAIL 7 NNE SCOTT CITY 38.57N 100.86W
05/16/2004 2.00 INCH SCOTT KS TRAINED SPOTTER
0840 PM HAIL 8 NNE SCOTT CITY 38.59N 100.85W
05/16/2004 2.00 INCH SCOTT KS PUBLIC
0840 PM HAIL 8 N SCOTT CITY 38.60N 100.91W
05/16/2004 1.00 INCH SCOTT KS PUBLIC
0844 PM FLOOD UTICA 38.64N 100.17W
05/16/2004 NESS KS STORM CHASER
ROADS FLOODED
0902 PM HAIL 9 N DIGHTON 38.61N 100.47W
05/16/2004 1.75 INCH LANE KS LAW ENFORCEMENT
0912 PM HAIL 11 NNW SCOTT CITY 38.63N 100.99W
05/16/2004 1.50 INCH SCOTT KS TRAINED SPOTTER
0916 PM HAIL 10 NE SCOTT CITY 38.58N 100.78W
05/16/2004 1.25 INCH SCOTT KS TRAINED SPOTTER
0920 PM HAIL 11 NNW SCOTT CITY 38.63N 100.99W
05/16/2004 0.88 INCH SCOTT KS TRAINED SPOTTER
0923 PM HAIL 2 W HEALY 38.60N 100.66W
05/16/2004 1.75 INCH LANE KS TRAINED SPOTTER
0930 PM HAIL 4 N MANNING 38.60N 100.72W
05/16/2004 1.75 INCH SCOTT KS PUBLIC
0940 PM HAIL 4 SE NESS CITY 38.41N 99.85W
05/16/2004 0.88 INCH NESS KS PUBLIC
0945 PM HAIL 8 N SCOTT CITY 38.60N 100.91W
05/16/2004 0.75 INCH SCOTT KS STORM CHASER
0945 PM DOWNBURST 2 E MANNING 38.54N 100.68W
05/16/2004 LANE KS PUBLIC
0948 PM HAIL 10 NE SCOTT CITY 38.58N 100.78W
05/16/2004 1.50 INCH SCOTT KS TRAINED SPOTTER
1002 PM HAIL 4 N DIGHTON 38.54N 100.47W
05/16/2004 2.00 INCH LANE KS TRAINED SPOTTER
1015 PM TSTM WND DMG 1 E RUSH CENTER 38.46N 99.31W
05/16/2004 RUSH KS NWS EMPLOYEE
TWELVE 4-WIRE POWER POLES DOWN, JUST EAST HIGHWAY 183.
TIME ESTIMATED.
1015 PM TSTM WND DMG 6 N GRAY 38.24N 99.63W
05/16/2004 HODGEMAN KS PUBLIC
MEDIUM SIZE TREE BRANCHES DOWN. 60 MPH GUST ESTIMATED.
1023 PM HAIL 2 W DIGHTON 38.48N 100.50W
05/16/2004 1.00 INCH LANE KS TRAINED SPOTTER
1027 PM HAIL 2 S AMY 38.43N 100.60W
05/16/2004 1.00 INCH LANE KS TRAINED SPOTTER
1027 PM HAIL 2 S AMY 38.43N 100.60W
05/16/2004 1.00 INCH LANE KS TRAINED SPOTTER
1028 PM HAIL 1 SE DIGHTON 38.47N 100.45W
05/16/2004 0.75 INCH LANE KS PUBLIC
COVERED GROUND
1035 PM HAIL DIGHTON 38.48N 100.47W
05/16/2004 1.00 INCH LANE KS TRAINED SPOTTER
1044 PM HAIL DIGHTON 38.48N 100.47W
05/16/2004 1.00 INCH LANE KS LAW ENFORCEMENT
1045 PM HAIL 6 W LARNED 38.18N 99.21W
05/16/2004 1.00 INCH PAWNEE KS LAW ENFORCEMENT
1100 PM HAIL 6 W LARNED 38.18N 99.21W
05/16/2004 1.00 INCH PAWNEE KS TRAINED SPOTTER
1104 PM HAIL LARNED 38.18N 99.10W
05/16/2004 1.25 INCH PAWNEE KS PUBLIC
1104 PM HAIL 2 NE MANNING 38.56N 100.69W
05/16/2004 1.75 INCH SCOTT KS PUBLIC
1104 PM HAIL LARNED 38.18N 99.10W
05/16/2004 1.25 INCH PAWNEE KS BROADCAST MEDIA
1105 PM HAIL DIGHTON 38.48N 100.47W
05/16/2004 1.00 INCH LANE KS LAW ENFORCEMENT
1120 PM DOWNBURST 4 E BEELER 38.43N 100.13W
05/16/2004 NESS KS PUBLIC
1130 PM TSTM WND GST SEWARD 38.18N 98.79W
05/16/2004 60 MPH STAFFORD KS CO-OP OBSERVER
1220 AM TSTM WND DMG 2 N ZOOK 38.04N 99.09W
05/17/2004 PAWNEE KS PUBLIC
3 TO 4 LARGE TREES DOWN EAST SIDE HWY 19. TIME ESTIMATED
1230 AM TSTM WND DMG 3 N ZOOK 38.04N 99.09W
05/17/2004 PAWNEE KS PUBLIC
TIN ROOF BLOWN OFF BUILDING AT HERITAGE FEED YARD.
1230 AM TSTM WND DMG 1 E MACKSVILLE 37.96N 98.97W
05/17/2004 STAFFORD KS LAW ENFORCEMENT
IRRIGATION SYSTEM BLOWN OVER.
1245 AM TSTM WND DMG 1 SE MACKSVILLE 37.96N 98.97W
05/17/2004 STAFFORD KS LAW ENFORCEMENT
LARGE TREE LIMB FELL ON POWER LINE. POWER OFF TO
MACKSVILLE UNTIL NOON MONDAY.
&&
CORRECTED TIME TO 16/1015 PM TSTM WND DMG, 1 E RUSH CENTER, RUSH CO.
TSBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:10 PM CDT | Tornado Warning | DDC | Lane | 50 min |
| May 16, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 75 min |
| May 16, 7:56 PM CDT | Tornado Warning | DDC | Ness | 49 min |
| May 16, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 74 min |
| May 16, 8:30 PM CDT | Tornado Warning | DDC | Scott | 45 min |
| May 16, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 43 min |
| May 16, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 64 min |
| May 16, 9:46 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 44 min |
| May 16, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 66 min |
| May 16, 10:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 61 min |
| May 16, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 61 min |
| May 17, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.